Wyoming, 2008

Hail in Wyoming, June 19, 2008

June 19, 2008 · NWS BYZ · 5 events in 1 county or zone

Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and early evening hours of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and early evening hours of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 2:11 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 2:11 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT THU JUN 19 2008

.SHORT TERM...VALID FOR FRI AND SAT...

THUNDERSTORMS FIRING OVER SOUTHERN AND EASTERN COUNTIES WHERE
HIGHER DEWPOINTS AND DEEPER BOUNDARY LEVEL MOISTURE LOCATED TODAY
TO THE EAST OF AN INVERTED SURFACE TROUGH. NO SIGNIFICANT
TRIGGERS APPARENT AT THIS TIME...BUT A WEAK IMPULSE NOTED ON
SATELLITE IMAGERY IS POPPING SOME WEAKER CONVECTIONS OVER
SOUTHWEST MOUNTAINS. WHILE THE CONVECTION IN WEST SHOULD STAY
RELATIVELY HIGH BASED...THIS FEATURE WILL WORK WITH DEEPER
MOISTURE OVER SOUTHERN AND EASTERN SECTIONS LATER TODAY TO PRODUCE
SOME STRONG THUNDERSTORMS. NAM DOES DEPICT A 300MB DIVERGENCE
TRACKING OVER OUR AREA ABOUT SAME TIME. WATCH ISSUED UNTIL 04Z FOR
THE SOUTHEAST INTO SHERIDAN COUNTY. HAVE ADJUSTED POPS ACCORDINGLY
AND WILL LINGER SLIGHT CHANCE INTO SOUTHEAST LATE.

RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER REGION FRIDAY AND
INTO WEEKEND. THIS WILL PREVENT ANY SIGNIFICANT TRIGGERS ALOFT
FROM AFFECTING OUR FORECAST AREA. LOW LEVEL MOISTURE LOOKS
MARGINAL TO SUPPLY MUCH CONVECTION WITH SOUNDINGS INDICATING WEAK
CAPE IN WEST AND POSSIBLY CAPPED ENVIRONMENT IN EAST. DIFFERENTIAL
HEATING WILL PRODUCE SOME SHOWERS OVER HIGHER TERRAIN WEST LATE
EACH DAY. CONVECTION IN EAST A BIT MORE QUESTIONABLE...BUT ANY
THAT DOES DEVELOP MAY BE STRONG DUE TO SHEAR AND ELEVATED CAPE
OVER 1000 J/KG. WILL OPT TO KEEP POPS BELOW SEASONAL NORMS.
TEMPERATURES WILL BE IN THE 80S EACH DAY WITH SATURDAY LOOKING THE
WARMEST. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MEDIUM RANGE GUIDANCE ALL IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD WITH WARM TEMPERATURES AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGHOUT THE PERIOD.

UPPER RIDGE SLIDES ACROSS THE REGION ON SUNDAY WITH WEAK SHORTWAVE
BRINGING A MORE ORGANIZED THREAT OF THUNDERSTORMS ACROSS THE AREA
ON SUNDAY NIGHT AND INTO SOUTHEAST MONTANA MONDAY. UPPER FLOW
BECOMES MORE ZONAL TUESDAY THROUGH THE END OF NEXT WEEK.
HOWEVER...UPPER HEIGHTS DO BUILD ACROSS THE AREA WHICH SHOULD LEAD
TO WARMER TEMPERATURES FOR MID TO LATE NEXT WEEK AND LESS
ORGANIZED THUNDERSTORM THREAT. ONLY MINOR CHANGES MADE TO THE
EXTENDED PERIOD TO SUPPORT COLLABORATION WITH OTHER OFFICES. MEIER

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH FRIDAY MORNING.
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING FROM
LIVINGSTON TO BILLINGS...AND MAY BECOME MORE NUMEROUS EAST OF A
SHERIDAN TO MILES CITY LINE. LOCALIZED MVFR CONDITIONS WILL
ACCOMPANY ANY STORMS THAT DO DEVELOP. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 054/085 057/089 059/087 057/080 056/084 058/088 058/086
    22/T    21/U    22/T    32/T    22/T    22/T    23/T
LVM 045/081 050/086 049/082 047/076 047/081 049/084 049/083
    22/T    22/T    22/T    22/T    23/T    33/T    23/T
HDN 054/085 057/090 057/091 056/085 056/087 057/092 057/094
    22/T    21/U    22/T    22/T    22/T    22/T    22/T
MLS 054/085 057/089 060/089 059/082 058/086 060/089 060/087
    22/T    21/U    12/T    22/T    22/T    22/T    23/T
4BQ 052/084 055/087 058/090 056/084 057/085 058/090 057/088
    32/T    22/T    22/T    32/T    22/T    22/T    22/T
BHK 051/083 053/084 057/088 058/083 057/083 058/090 058/088
    22/T    21/B    12/T    32/T    22/T    22/T    23/T
SHR 047/080 049/085 053/087 051/080 051/083 053/087 052/086
    32/T    22/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 36-37.
WY...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 19, 2:23 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT THU JUN 19 2008

MTZ028>042-056>058-063>068-WYZ098-099-202130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER CUSTER...FALLON...POWDER
RIVER AND CARTER COUNTIES THIS AFTERNOON INTO THE EARLY EVENING.
HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH STORMS IN THESE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON
INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING
CONTINUING INTO NEXT WEEK. A FLOOD WARNING REMAINS IN EFFECT FOR
THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. RESIDENTS OF LIVINGSTON AS WELL AS PERSONS WITH
INTERESTS ALONG THE YELLOWSTONE RIVER IN PARK AND SWEET GRASS
COUNTIES ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES
AND FORECASTS ON THE INTERNET AT WWW.WEATHER.GOV/AHPS.

IN ADDITION...AREA RIVERS...CREEKS AND STREAMS WILL CONTINUE TO
RISE THROUGH EARLY NEXT WEEK. IN PARTICULAR...ROCK CREEK NEAR RED
LODGE...THE BOULDER RIVER NEAR BIG TIMBER AND THE CLARKS FORK OF
THE YELLOWSTONE NEAR BELFRY ARE EXPECTED TO APPROACH FLOOD STAGE
ON SATURDAY. IF THE RATE OF SNOW MELT IS GREATER THAN CURRENTLY
FORECAST...LEVELS ON THESE RIVERS HAVE THE POTENTIAL TO EXCEED
FLOOD STAGE THROUGH EARLY NEXT WEEK. CONSEQUENTLY...A FLOOD WATCH
HAS BEEN ISSUED FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 19, 1:58 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             9 S ASHLAND             45.49N 106.31W
06/19/2008  E1.00 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

JKL

The radar

The Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sheridan

When
June 19, 6:25 PM MST
Where
Sheridan County, 0.85 mi SE of Dayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.870, -107.260

Hail, Sheridan

When
June 19, 6:46 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -106.960

Quarter size hail was reported at I-90 and Main Street on the north side of Sheridan.

Hail, Sheridan

When
June 19, 6:54 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
1.5 in hail
Reported by
Public
Coordinates
44.790, -106.960

Ping pong ball size hail was reported on the south side of Sheridan at Sheridan College.

Hail, Sheridan

When
June 19, 7:30 PM MST
Where
Sheridan County, 2.4 mi NW of (Shr)sheridan Co Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.790, -107.020

Hail, Sheridan

When
June 19, 7:35 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.790, -106.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109850, 109854, 109860, 109864, 109869.